Freedom

Freedom
Freedom Is Power

Wednesday, August 20, 2014

America's Scary Painkiller Habbit



Good afternoon and thank you for being here. This is September's cover of Consumer Reports magazine. We live in a very ADDICTED society. Every day I meet someone who is or has in the past been addicted to some kind of pain pill, or knows someone struggling with addiction. Every day 46 people in the US die from "legal pain pills" administered by a doctor not even from the street. You can avoid being a statistic by simply educating yourself. 
America is in pain and being killed by it's painkillers...  It starts with drugs such as OxyContin, Percocet, and Vicoden - prescription narcotics that can get you through the day if you are recovering from surgery. But they can be as addictive as heroin and are rife with deadly side effects.

(Here is an excerpt from my book Addicted In Silence)


5 years ago on September 2 Labor Day, I learned that I was fully deaf.  The one time throughout my 11 year addiction, when I would voluntarily sign myself into a rehab. It was far away in Upstate NY.  This place was a State facility. For people with limited insurance.  I layed in a bed in a dark room with a dark shade that had a rip in it. The only time I knew the time of day was through the rip in the shade. I spent my days in bed with severe body temperature shifting from hot to cold. Vomiting and diarrhea. The state food was horrible.  I couldn't keep nothing down.  I was weak, confused. In a larthargic like state. I had my hearing aids on, and I was struggling to hear with them. The only thing that I remember hearing repeatedly is the heavy, squeaky door opening and closing. The nurses kept coming in checking on me. They kept monitoring my blood pressure. At one point it dropped so low I was rushed to the ER ! When I got to the ER, I felt like I had died. The doctor said when your going through withdrawl we absolutely cannot give you anything. Your body has to come down from all the pills. She said it's going to be rough for you, hang in there.  My blood pressure was so dangerously low, I was kept overnight for observation.  I felt so weak, I knew that I wasn't ready to get clean at that time. I wasn't strong enough.
When I was released from the ER,  I went back to the rehab and signed myself out. A friend picked me up. I had been wearing hearing aids for a short period of time,  but they weren't really working because I was still loosing my hearing.  It sounded as if I was on top of a mountain and  when I spoke to people they were at the very bottom. I cannot remember a time in my entire life where I felt so horrible. I wanted to kill myself. 
When I arrived back home, still very sick and going through withdrawal,  I climbed in bed and tried to make it through  the night. I had restless leg and restless arm syndrome. My limbs were jumping uncontrollably, I felt the urge to twitch my legs and arms. It was absolutely CRAZY !!!.
The next morning I opened my eyes, and couldn't hear nothing at all. My heart was racing ! I was thinking to myself what happened to ME !!!!!!  What is wrong with me !!! My hearing aid batteries had died.  I got up went outside AND SCREAMED TO THE TOP OF MY LUNGS !!! I couldn't hear myself !!! I was banging kitchen utensils, pots and pans, blasting my stereo, and all I could feel was the bass in the music.  I couldn't hear anything at all.  In a severely depressed state  I continued to Doctor shop and Pharmacy shop. The more pills I took, the more numb I would be "literally"....
This was a excerpt from my book "Addicted In Silence". On Labor Day week 5 years ago is when I learned that I was fully deaf from years of abusing pain pills.

There are many deadly misconceptions about opiods...  (Painkillers) and addictions.
Ideally, health care professionals should act as gatekeepers,  prescribing painkillers only when they're appropriate and monitoring patients for side effects. People need to be "better educated" about the risks. 
This is a worldwide epidemic.  Talk to your doctor, have a good relationship and great communication with your doctor. That could make all the difference. 
Knowledge is power.....